American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Drugs, the Thyroid, and the Heart: A Lethal Cocktail

Chest radiograph at initial presentation. Cardiomegaly and moderate left pleural effusion noted.

A 53-year-old man was referred for evaluation of a raised international normalized ratio blood result. He had been taking warfarin and amiodarone for 2 years following a transient episode of atrial fibrillation following a percutaneous coronary interventional procedure. He was receiving treatment for severe left ventricular systolic dysfunction and type 2 diabetes mellitus (Table 1). Initial evaluation revealed breathlessness at rest with evidence of decompensated cardiac failure (Figure 1), resting tremor, and no thyromegaly, and he was unable to stand unaided. Initial investigations confirmed a left pleural effusion, atrial fibrillation, acute kidney injury, deranged liver function tests, and a grossly elevated international normalized ratio (Table 2). The presence of severe biochemical hyperthyroidism in the absence of thyroid receptor–stimulating antibodies was determined. A diagnosis of type 2 amiodarone-associated thyrotoxicosis was made, and treatment with prednisolone and carbimazole commenced.

Over 6 weeks, thyroid function tests showed consistent improvement, and presenting symptoms, signs, and laboratory abnormalities resolved. Seven weeks after presentation, he presented to the hospital as an emergency, with septic shock and pulmonary edema (Figure 2). His blood count revealed a total absence of neutrophils, blood cultures grew Escherichia coli, and a diagnosis of carbimazole-induced agranulocytosis was made. A full blood count obtained 5 days earlier was entirely normal. Despite full resuscitative measures within the intensive care unit, he died 5 days later of multiorgan failure.

To read this article in its entirety please visit our website.

-Andrew Jamieson, MB, ChB(Hons), BSc(Hons), PhD, FRCPGlasga,b

-This article originally appeared in the March issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1